Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 91, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Apr 20, 2011, 6:42 AM CDT for DeKalb County, Alabama. It was in force for 18 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2011, 6:42 AM CDT (11:42 UTC)
- Expired
- Apr 20, 2011, 7:00 AM CDT
- In force
- 18 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
County DeKalb County, AL
The radar
The Northeast Alabama radar (KHTX), 51 km from the middle of the area, began a volume at 11:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 6:45 AM CDT | TSTM WND DMG | 2 Sse Ider, AL | TREE DOWN ON MOBILE HOME ALONG CR 651. NO INJURIES. |
| Apr 20, 6:45 AM CDT | TSTM WND DMG | 3 Sse Ider, AL | PARTIAL ROOF PULLED UP ON RESIDENCE WITH LARGE TREE BRANCHES SNAPPED ALONG COUNTY ROAD 651. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 3:37 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3375 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
193
WUUS54 KHUN 201142
SVRHUN
ALC049-201200-
/O.NEW.KHUN.SV.W.0091.110420T1142Z-110420T1200Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
642 AM CDT WED APR 20 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DEKALB COUNTY IN NORTHEAST ALABAMA...
* UNTIL 700 AM CDT
* AT 640 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR BEATY CROSSROADS...
OR ABOUT 15 MILES NORTH OF FORT PAYNE...AND MOVING EAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
IDER...HENAGER AND MENTONE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR INTERIOR ROOM.
&&
LAT...LON 3452 8551 3462 8578 3472 8571 3478 8564
3481 8563 3486 8558 3486 8557 3453 8551
TIME...MOT...LOC 1141Z 291DEG 45KT 3465 8565
$$
KULA1 follow-up statement
124
WWUS54 KHUN 201159
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
659 AM CDT WED APR 20 2011
ALC049-201209-
/O.EXP.KHUN.SV.W.0091.000000T0000Z-110420T1200Z/
DEKALB AL-
659 AM CDT WED APR 20 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEKALB COUNTY
EXPIRES AT 700 AM CDT...
DOPPLER RADAR INDICATES THE SEVERE THUNDERSTORM THAT PROMPTED THE
WARNING HAS MOVED OUT OF THE COUNTY. THEREFORE THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
HEAVY RAIN...GUSTY WINDS...AND OCCASIONAL LIGHTNING ARE STILL
POSSIBLE FROM THIS THUNDERSTORM. STAY INDOORS UNTIL THE STORM HAS
PASSED.
LAT...LON 3452 8551 3462 8578 3472 8571 3478 8564
3481 8563 3486 8558 3486 8557 3453 8551
TIME...MOT...LOC 1159Z 291DEG 45KT 3457 8540
$$
KULAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 6:27 AM CDT, 15 minutes earlier.
Area forecast discussion, Apr 20, 6:27 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
627 AM CDT WED APR 20 2011
.UPDATE...FOR 12Z TAFS/HIGH WIND WARNING
&&
.AVIATION...STRONG CONVECTIVE LINE OF TSRA HAS JUST ABOUT MOVED OUT
OF NE AL...WITH SOME LINGERING -SHRA/ELEVATED -TSRA IMPACTING THE
REMAINDER OF THE AREA. CEILINGS ARE PREDOM RUNNING AOA MVFR RANGE
WITHIN THE PRECIP CORE...ALTHOUGH CEILINGS WILL BEGIN TO LIFT ABOVE
VFR LEVELS FROM W TO E AFTER 15Z. SOME REDEVELOPMENT OF SHRA/TSRA IS
POSSIBLE LATER THIS AFTERNOON...ALTHOUGH FOR NOW WILL LEAVE THE TAFS
PRECIP FREE INTO THE EVENING HRS.
&&
.DISCUSSION...WAKE LOW IS DEVELOPING BEHIND THE CONVECTIVE LINE
ACROSS NE AL...WITH SFC WINDS GUSTING NEAR 50 MPH. A HIGH WIND
WARNING HAS BEEN ISSUED FOR NE AL THROUGH 8 AM.
&&
.PREV DISCUSSION...EARLY THIS MORNING A LEWP CONTINUES TO PROGRESS
EASTWARD ACROSS TN...RACING AHEAD OF THE MAIN COLD FRONT WHICH STILL
LIES JUST WEST OF THE MS RIVER. ADDITIONAL CONVECTION HAS BEEN
DEVELOPING OVER THE PAST FEW HOURS ALONG THE FRONTAL BOUNDARY AND
MOVING EASTWARD. THE BEST SHEAR/COLD POOL BALANCE WITH THE INITIAL
LEWP HAS BEEN ACROSS THE N/S ORIENTED PORTION OF THE LINE WHERE THE
MAJORITY OF DMG OCCURRED OVER NW AND W CENTRAL TN. THE SOUTHERN
PORTION OF THE LINE HAS BEEN ALIGNED MORE PARALLEL TO THE BULK SHEAR
VECTORS AND HAS SEEN THE COLD POOL OUTRUN THE CONVECTION. THE
QUESTION THEN BECOMES...HAS THIS FIRST ROUND HELPED BREAK THE CAP
FURTHER SOUTH OR HAS IT USED UP THE ENV ENERGY.
FOR TODAY INTO TONIGHT...THE MAIN COLD FRONT WILL SLOWLY BECOME MORE
NE/SW ORIENTED THROUGH THE DAY AND SAG SOUTH ACROSS N AL BEFORE
STALLING OUT TONIGHT OVER THE BMX CWA. IN TERMS OF SEVERE WEATHER
POTENTIAL...THE BEST INSTABILITY STILL LOOKS TO REMAIN MORE TOWARD
CENTRAL MS WHILE SHEAR PROFILES ARE BETTER FURTHER NE. THE MAIN SHORT
TERM MODELS /NAM...RUC..AND WRF/ ALL POINT AT REDEVELOPMENT ACROSS
OUR CWA LATE THIS MORNING THROUGH TONIGHT. MODEL SOUNDINGS ALL POINT
AT MAIN THREATS OF LOCALLY HEAVY RAINFALL...DAMAGING WINDS...AND
HAIL. PWAT VALUES APPROACH 1.5 INCHES LATER TODAY AND REMAIN AT LEAST
ABOVE 1.2 INCHES ACROSS N AL THROUGH FRIDAY MORNING. THESE VALUES ARE
CLOSE TO THE 99TH PERCENTILE OF NORMAL PWAT VALUES FOR THIS TIME OF
YEAR. WHILE MOISTURE TRANSPORT VEC MAGNITUDE VALUES DROP
SIGNIFICANTLY AFTER THIS AFTERNOON...THE WEAK ELEVATED FLOW PARALLEL
TO THE STALLED FRONTAL BOUNDARY MAY STILL PROMOTE QUITE A BIT OF
RAINFALL OVER THE NEXT COUPLE OF DAYS.
BEYOND THURSDAY...NOT MUCH HAS CHANGED WITH THE GOING FORECAST. THE
OVERALL PATTERN STILL LOOKS TO KEEP SFC SOUTHERLY FLOW ACROSS THE
SOUTHEAST AND THEREFORE A WARM AND MOIST SUMMER-LIKE AIRMASS THROUGH
THE BEGINNING OF NEXT WEEK. MODEL AGREEMENT...AT LEAST AMONG THE
DETERMINISTIC MODELS...HAS LOOKED QUITE GOOD FOR MUCH OF THE EXTENDED
UNTIL DAY 7. THE GFS STRENGTHENS THE LONGWAVE TROF RAPIDLY AS IT
CROSSES THE ROCKIES ON TUESDAY AND QUICKLY PUSHES A FRONTAL BOUNDARY
ACROSS THE AREA TUESDAY NIGHT...COMPLETE WITH ANOTHER ROUND OF
SHOWERS AND T-STORMS. THE EURO DIGS THE MAIN TROF FURTHER SOUTH AND
IS THEREFORE SLOWER WITH THE FRONTAL PROGRESSION EASTWARD. HAVE
TRENDED TOWARD THE EURO SOLN BUT REALITY WILL LIKELY BE SOMEWHERE
BETWEEN THE SLOWER GFS AND THE FASTER EURO...CLOSER TO ENSEMBLE
OUTPUT.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HIGH WIND WARNING UNTIL 8 AM CDT THIS MORNING FOR THE FOLLOWING
ZONES: CULLMAN...DEKALB...JACKSON...MARSHALL...MORGAN.
TN...NONE.
&&
UPDATE/AVIATION...09
PREV DISCUSSION...CCCHazardous weather outlook, Apr 20, 4:53 AM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 453 AM CDT WED APR 20 2011 ALZ001>010-016-TNZ076-096-097-202000- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 453 AM CDT WED APR 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... A LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE TENNESSEE VALLEY THIS MORNING. DAMAGING WINDS...HAIL...LOCALIZED HEAVY RAIN AND FREQUENT LIGHTNING CAN BE EXPECTED WITH THIS INITIAL LINE OF STORMS THROUGH THE MORNING HOURS. THE MAIN COLD FRONT WILL EVENTUALLY PUSH ACROSS THE AREA LATER TODAY...SPARKING ADDITIONAL SHOWERS AND THUNDERSTORMS. SOME STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH LOCALLY HEAVY RAINFALL...DAMAGING WINDS AND LARGE HAIL AS THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE ON THURSDAY AS THE FRONT STALLS BRIEFLY IN THE AREA. A FEW STRONG STORMS ARE POSSIBLE DURING THE AFTERNOON HOURS ON THURSDAY...WITH LOCALLY HEAVY RAINFALL AND HAIL AS THE GREATEST THREATS. THIS FRONT WILL FINALLY PUSH BACK NORTH AND OUT OF THE AREA ON FRIDAY...ENDING THE RAIN CHANCES ACROSS THE AREA. CHANCES FOR THUNDERSTORMS WILL CONTINUE EACH DAY FROM SUNDAY THROUGH TUESDAY AS THE AREA REMAINS IN A WARM AND HUMID AIR MASS. THUNDERSTORM COVERAGE WILL LIKELY BE SPARSE DURING THIS PERIOD. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS REQUESTED THROUGH THIS MORNING AND IS POSSIBLE AGAIN THIS AFTERNOON. CCC
In the hours before
Special weather statement, Apr 20, 5:59 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
559 AM CDT WED APR 20 2011
ALZ009-010-TNZ097-201145-
DE KALB-FRANKLIN-JACKSON-
559 AM CDT WED APR 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR DEKALB...FRANKLIN AND JACKSON
COUNTIES UNTIL 645 AM CDT...
AT 559 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST
OF WINCHESTER TO 7 MILES NORTHEAST OF SCOTTSBORO TO 7 MILES
NORTHWEST OF RAINSVILLE TO 10 MILES EAST OF ONEONTA...MOVING EAST AT
50 MPH.
WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THESE STORMS.
PEOPLE IN DEKALB...JACKSON AND SOUTHERN FRANKLIN COUNTIES...INCLUDING
THE CITIES OF POWELL...LAKEVIEW...MARTINTOWN...GERALDINE...CHIGGER
HILL...HOPEWELL...DUTTON...FRANCISCO...ESTILLFORK AND WHITON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
&&
LAT...LON 3449 8556 3438 8562 3424 8583 3420 8584
3420 8603 3444 8611 3448 8607 3453 8609
3453 8614 3461 8614 3461 8618 3494 8629
3494 8624 3496 8630 3506 8631 3517 8587
3500 8586 3499 8560 3452 8551
TIME...MOT...LOC 1059Z 253DEG 42KT 3499 8619 3477 8592
3459 8586 3397 8625
KULALocal storm report, Apr 20, 6:06 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
606 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 AM TSTM WND DMG 3 NNW ARAB 34.36N 86.51W
04/20/2011 MARSHALL AL EMERGENCY MNGR
TREES DOWN AND POWER OUTAGE IN THE RUTH COMMUNITY. HWY
231 NORTH OF ARAB.
&&Local storm report, Apr 20, 6:15 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
615 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM TSTM WND DMG 2 SE ARAB 34.30N 86.47W
04/20/2011 MARSHALL AL EMERGENCY MNGR
NUMEROUS REPORTS OF TREES DOWN SOUTHWEST OF ARAB.
&&Local storm report, Apr 20, 6:21 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
621 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 AM NON-TSTM WND GST 4 SW ALBERTVILLE 34.23N 86.26W
04/20/2011 E60 MPH MARSHALL AL AWOS
ALBERTVILLE AWOS
0604 AM NON-TSTM WND GST 4 SW ALBERTVILLE 34.23N 86.26W
04/20/2011 M60 MPH MARSHALL AL AWOS
&&Local storm report, Apr 20, 6:27 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
627 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM NON-TSTM WND DMG GERALDINE 34.35N 86.00W
04/20/2011 DEKALB AL EMERGENCY MNGR
FEW REPORTS OF TREES DOWN ON HWY 227 BETWEEN GERALDINE
AND GROVE OAK.
&&Local storm report, Apr 20, 6:32 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
632 AM CDT WED APR 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM NON-TSTM WND DMG GUNTERSVILLE 34.36N 86.29W
04/20/2011 MARSHALL AL EMERGENCY MNGR
NUMEROUS TREES DOWN IN THE STATE PARK AND ALONG THE
ENTRANCE ON HWY 227.
&&The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 1:52 AM CDT | Special Weather Statement | HUN | Lauderdale | 38 min |
| Apr 20, 3:55 AM CDT | Severe Thunderstorm Warning | HUN | Franklin | 35 min |
| Apr 20, 4:05 AM CDT | Special Weather Statement | HUN | Limestone, Madison | 25 min |
| Apr 20, 4:16 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin | 29 min |
| Apr 20, 4:29 AM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lawrence, Limestone | 31 min |
| Apr 20, 4:44 AM CDT | Special Weather Statement | HUN | Jackson | 31 min |
| Apr 20, 4:56 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 34 min |
| Apr 20, 4:59 AM CDT | Special Weather Statement | HUN | Limestone | 31 min |
| Apr 20, 5:19 AM CDT | Severe Thunderstorm Warning | HUN | Cullman, Limestone, Madison, Marshall, Morgan | 41 min |
| Apr 20, 5:25 AM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 35 min |
| Apr 20, 5:33 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson, Madison, Marshall | 27 min |
| Apr 20, 5:59 AM CDT | Special Weather Statement | HUN | DeKalb, Jackson | 46 min |
| Apr 20, 6:08 AM CDT | High Wind Warning | HUN | Cullman, DeKalb, Jackson, Marshall, Morgan | 61 min |
| Apr 20, 6:29 AM CDT | Severe Thunderstorm Warning | HUN | DeKalb, Jackson | 16 min |
| Apr 20, 1:38 PM CDT | Flash Flood Watch | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 14 hr |
| Apr 20, 4:47 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Lauderdale | 25 min |
| Apr 20, 6:51 PM CDT | Special Weather Statement | HUN | Franklin | 39 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.